Dear OncoLink "Ask the Experts,"
What is Bowen's disease and how do you treat it?
Li Liu, MD, OncoLink editorial assistant, responds:
Thank you for your interest and question.
Bowen's disease is a skin cancer that is confined to the skin.
The skin has three layers. The top layer is the epidermis. The epidermis is very thin and serves to protect the deeper layers of skin and the organs. A layer called the basement membrane separates the epidermis from the deeper layers of skin. The middle layer of the skin is called the dermis, which contains nerves, blood vessels, sweat gland, and hair shafts. The last and deepest layer of the skin is called the subcutis.
Basal cell carcinoma, the most common type of skin cancer, accounts for approximately 75% of all skin cancers. Squamous cell carcinoma begins in the upper part of the epidermis and accounts for about 20% of all skin cancers. Squamous cell carcinoma in situ, also called Bowen's disease, is the earliest form of squamous cell skin cancer. In situ means that the cancer has not spread beyond the basement membrane. Bowen's disease may involve any area of the skin but tends to favor sun-exposed areas of the face, neck, arms, and legs. Bowen's disease appears as sharply defined, round to irregular reddish patches. It has been suggested that patients with Bowen's disease are more likely to develop other cancers, including basal cell carcinoma, melanoma, or cancers of the lung and gastrointestinal tract (Archives of Dermatology 1980 Apr;116(4):422-6).
Bowen's disease is usually treated by simple excision. Electrodesiccation and curettage or cryosurgery (uses liquid nitrogen to freeze and kill abnormal cells) are other options. Laser surgery or topical chemotherapy may be considered in selected situations. Photodynamic therapy has been used for larger lesions or areas that are anatomically difficult to excise (British Journal of Dermatology 1999 Oct; 141(4):633-641). oncologist.
Jul 23, 2014 - In patients with inflammatory bowel disease, the risk of non-melanoma skin cancer may be elevated, especially in those receiving the thiopurine class of medications, according to research presented this week at the American College of Gastroenterology Annual Scientific Meeting, held from Oct. 23 to 28 in San Diego.
Jan 24, 2011